Alert archive / New York / Flash Flood Warnings in 1998
Flash Flood Warning 41, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Mar 30, 1998, 10:15 PM EST for Essex County, New York. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 10:15 PM EST (03:15 UTC)
- Expired
- Mar 31, 1998, 9:15 AM EST
- In force
- 11 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Essex County, NY
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 3.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 310319 FFWBTV NYC031-311415- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1015 PM EST MON MAR 30 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 915 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH NEW YORK ...ESSEX COUNTY AT 10 PM...THE AUSABLE RIVER AT AUSABLE FORKS HAD RISEN TO 7.3 FEET...JUST ABOVE THE 7 FOOT FLOOD STAGE. WATER WAS UP TO THE ROAD ALONG ROUTE 9N BETWEEN JAY AND AUSABLE FORKS. THE RIVER WAS RISING SLOWLY AND THIS TREND WILL CONTINUE OVERNIGHT AS RUNOFF FROM MOUNTAIN SNOWMELT EMPTIES INTO THE RIVER. FLOOD WATERS WILL AFFECT PORTIONS OF ROUTE 9N OVERNIGHT. IN ADDITION...SHOWERS AND THUNDERSTORMS ALONG THE CANADIAN BORDER WILL LIKELY MOVE SOUTH ACROSS THE REGION LATE TONIGHT OR DURING TUESDAY RESULTING IN ADDITIONAL RISES AND POTENTIALLY MORE SIGNIFICANT FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING. CADIMA &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 30, 7:15 PM EST, 3 hours earlier.
Area forecast discussion, Mar 30, 7:15 PM EST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 715 PM EST MON MAR 30 1998 DISC...A PLETHORA OF SHORT FUSED WARNINGS ISSUED THE LAST FEW HRS. VERIFIED WARNING IN FRANKLIN COUNTY VERMONT WITH GOLFBALL SIZED HAIL ALONG WITH MAX VILS OF 55-59. ALSO MANY RIVERS ABOVE FLOOD STAGE DUE MAINLY TO MASSIVE SNOWMELT LAST FEW DAYS. MOST CONVECTION UP NEAR CANADIAN BORDER IN MAIN AXIS OF 700 MB THETA-E RIDGE...ALTHO DISTINCT CUTOFF JUST DOWNWIND OF LAKE ONTARIO WHERE COLD WATER IS SQUELCHING ANY STORMS. LUCKILY THIS IS SPARING MUCH OF SRN 2/3RDS VERMONT AND ADJACENT NY MORE RAIN. EYEING LEFTOVER TRAINING SHOWERS FROM DEVELOPING MCC IN SE ONTARIO. THIS IS ALSO FOLLOWING THETA-E RIDGE AND COULD TRACK INTO XTRME NRN NY AND VT WITH MORE RAIN...WHICH COULD BE A DISASTEROUS SITUATION SINCE THERE HAVE ALREADY BEEN SOME EVACUATIONS ALONG THE SALMON RIVER NEAR MALONE. ALBANY...FORECAST LOOKS GOOD WHERE IT IS...WITH LOWEST POPS ACROSS SOUTHERN SECTIONS...AND KEEPING MENTION OF RAIN/T-STORMS IN THE NORTH. BASIL
In the hours before
Local storm report, Mar 30, 6:06 PM EST, 4 hours 9 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON, VT
606 PM EST MON MAR 30 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM SHELDON VT 1.75 INCH HAIL
03/30/98 FRANKLIN
DIGIORGIThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:24 AM EST | Flash Flood Warning | BTV | Clinton, Franklin | 11 hr |
| Mar 31, 4:24 AM EST | Flash Flood Warning | BTV | St. Lawrence | 11 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Franklin, St. Lawrence | 12 hr |
| Mar 31, 3:23 PM EST | Flash Flood Warning | BTV | Clinton | 12 hr |
Nearby
Flash Flood Warnings in New York, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.